Format

Send to

Choose Destination
Br J Clin Pharmacol. 2007 Feb;63(2):163-70.

Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980-2003.

Author information

1
School of Population Health, The University of Western Australia and Genomics Directorate, Department of Health, Perth Business Centre, Perth, Australia. min.zhang@uwa.edu.au

Abstract

AIM:

To examine trends in the rate of repeat adverse drug reactions (ADRs) causing hospitalization in older Australians and to identify the most common ADRs and drugs most often implicated in repeat and first-time ADRs.

METHODS:

Analysis of routinely collected hospital record administrative data, with International Classification of Diseases external cause codes for ADRs extracted from the Western Australia (WA) Hospital Morbidity Data System and WA Death Register, for people aged > or =60 years in 1980-2003.

RESULTS:

A total of 37 296 people aged > or =60 years with an ADR-related hospitalization were identified. Among them, 6853 (18.4%) patients had 10 212 repeat ADRs. Repeat ADRs consistently increased from 1980 and reached 30.3% of all ADRs by 2003. The mean time interval declined with each successive repeat ADR (810, 606 and 299 days for the first, second and higher ranked repeat episodes, respectively). The most common repeat ADRs were nausea/vomiting (8.0%), haemorrhage due to anticoagulants (5.5%), drug-induced osteoporosis (4.8%) and poisoning by cardiovascular agents (3.9%). The drugs most often involved in repeat ADRs were cardiovascular agents (15.6%), antineoplastic drugs (11.0%), corticoids (10.1%), anticoagulants (8.6%), antirheumatics/nonsteroidal anti-inflammatory drugs (5.1%) and opioids (4.9%). The trends of anticoagulants and antineoplastic drugs implicated in repeat ADRs were still rising at the end of the study. The specific drug classes involved in repeat ADRs differed in relative importance from first-time ADRs.

CONCLUSIONS:

Repeat ADR-related hospitalizations have consistently increased in elderly Australians from 1980 to 2003. Strategies to ensure the safer use of medicines, in particular anticoagulants, in this population are warranted.

PMID:
17274789
PMCID:
PMC2000564
DOI:
10.1111/j.1365-2125.2006.02839.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center